facebooktwitterRSS
- Advertisement -
- Advertisement -
 

« News Home

Get a good night’s sleep


Published: Tue, October 24, 2017 @ 12:00 a.m.

Q. I read about magnesium helping with sleep a couple of weeks ago in your column. I am very fit and healthy, but I have struggled with poor sleep for years. I wake up around 3 a.m. and can’t go back to sleep.

I run a small business and am somewhat of a Type A personality. I am incredibly happy to report that from the very first night of taking 400 mg of magnesium, I have slept very well. It must calm my nerves. Since it is dirt-cheap and natural, I am even more pleased.

A. Magnesium is an essential mineral, but nearly half of Americans don’t get the recommended amount in their diets (USDA, July 2009). Diuretics, corticosteroids and acid-suppressing drugs (PPIs) increase magnesium requirements and can lead to deficiency.

Many people are surprised to learn that magnesium supplements have been shown to improve sleep (Journal of Research in Medical Sciences, December 2012). Changes in the intercellular concentration of certain ions, including magnesium, in the brain control the sleep-wake cycle (Science, April 29, 2016). This may explain why a magnesium supplement could help promote sleep.

Too much magnesium can cause diarrhea. Those with kidney problems should avoid magnesium supplements, as they could lead to toxicity.

Q. Can you tell me anything about blackseed oil? Is it safe?

A. Blackseed oil comes from so-called black cumin seeds. They are the seeds of the Nigella sativa plant of Southeast Asia and are used to impart a distinctive flavor to certain dishes popular in India or the Middle East.

Nigella sativa contains the compound thymoquinone. In preclinical studies, this natural chemical shows promise for slowing tumor growth and making certain cancers more vulnerable to treatment (Frontiers in Pharmacology, June 12, 2017).

Animal studies suggest that thymoquinone helps protect organs from drug-induced toxicity (Pharmacological Reports, online, May 6, 2017; Pharmacognosy Magazine, January 2016, supplement).

We haven’t seen any clinical studies in people specifically addressing its safety, however.

Q. I’m using XyliMelts at night for dry mouth and am now experiencing some diarrhea. I use one tablet per night, which contains 550 mg of xylitol. Am I overdosing? What is a safe dose to avoid this problem?

A. Sugar substitutes such as xylitol or mannitol can cause diarrhea when the dose is too large (International Journal of Dentistry, online, Oct. 20, 2016). The dose you are using is not generally considered excessive; amounts up to 10 grams of xylitol daily are considered reasonable for preventing tooth decay. However, people vary a lot in their tolerance for xylitol, and you may be especially sensitive. In long-term trials, some people adapt to xylitol, possibly through changes in the balance of intestinal microbes.

It would be worthwhile to ask your physician and pharmacist what might be causing your dry mouth symptoms. Many medications may lead to dry mouth as a side effect.


Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.

News
Opinion
Entertainment
Sports
Services
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2017 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes